Kansas, 2019

High Wind in Kansas, March 9, 2019

March 9, 2019 · NWS GID · 1 event in 1 county or zone

High winds occurred near the town of Codell on this Saturday afternoon. A strong 990 mb low pressure system moved from southwest to northeast across Kansas during the morning, and across Missouri into Illinois during the afternoon.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

High winds occurred near the town of Codell on this Saturday afternoon. A strong 990 mb low pressure system moved from southwest to northeast across Kansas during the morning, and across Missouri into Illinois during the afternoon. Windy conditions occurred due to the strong pressure gradient west of this low. The pressure at nearby Russell rapidly increased 11 mb during the 6 hr time period from 9 AM to 3 PM CST. Northwest winds were sustained at 30 to 35 mph, with most gusts between 40 and 50 mph. However, an unofficial weather station in Codell gusted to 58 mph around midday.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 9, 11:24 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Mar 9, 11:24 AM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1124 AM CST Sat Mar 9 2019

.SHORT TERM...(Today through Sunday daytime)
Issued at 536 AM CST Sat Mar 9 2019

By far the main weather concerns of these next 36 hours occur
right away during these first 12 hours or so, highlighted by: 1) A
continued risk for light icing and perhaps a quick hit of light
snow accumulation, especially within counties along/north of
Interstate 80...2) At least some coverage of dense fog this
morning, initially almost anywhere, but gradually ending from
west-to-east as stronger northwest winds surge in...3) Speaking of
these winds, it will be a quite-windy day (especially afternoon),
as the entire area should see several hours of frequent 35-45 MPH
gusts, and perhaps brief/more isolated peak gusts as high as 50-55
MPH (just as a friendly reminder, our office, along with several
other offices to our west-southwest no longer issue Wind
Advisories, but am nonetheless highlighting these strong winds in
our Hazardous Weather Outlook statement). Beyond today, we can
look forward to a much quieter/less-windy Sunday, before we gear
up for the next round of active weather starting Monday night-
Tuesday (as covered in the LONG TERM below).

Before diving into the current weather/forecast details, want to
also mention that the remarkable 22-DAY STREAK of at-or-below
freezing temperatures finally ended this morning at Grand Island
and Hastings airports (see CLIMATE section below for more on
this).

Taking a look at the current/recent weather scene as of 445 AM...
Overall, this event playing out pretty much as expected 12-24+
hours ago. Most of our (mainly) Nebraska coverage area experienced
at least a brief period of steady freezing drizzle starting last
evening, resulting in ice accretion on elevated surfaces and also
untreated roads/sidewalks. As the night wore on, gradual warming
took place from south-to-north, allowing areas of freezing drizzle
to transition to plain, non-freezing drizzle (for example, here at
our WFO, we had ice on trees around midnight but it has since
melted). As of this writing, nearly the entire CWA has risen into
at least the 32-34 range, although a recent call to Ord in our far
north revealed that the longer duration of sub-freezing
temperatures up there continues to result in plenty of slick
spots. Recent radar trends and automated surface obs continue to
suggest fairly widespread (mainly non-freezing) drizzle persists
across much of the CWA, with some steadier light rain showers
affecting some far east-northeast areas nearer Highway 81. In the
big picture of the mid-upper levels, water vapor satellite
imagery and short term model data clearly reveal a potent
shortwave trough entering western portions of the Central/Southern
Plains, with the primary vorticity max centered over the OK
Panhandle. At the surface, the attendant low pressure system is
currently centered just southwest of our CWA near Hays KS
(pressure around 991 millibars). With our domain still north of
this feature, most easterly upslope breezes are promoting
widespread low clouds and fog. While fog issues temporarily seemed
to improve earlier in the night as winds strengthened, have
recently noted several airport sensors again falling into the 1/4
to 1/2 mile range as winds temporarily lighten in response to the
surface low passing nearby.

Now looking ahead forecast-wise, but first focusing solely on
active/ongoing Advisories:

1) Dense Fog Advisory: continues for most of the CWA through
noon, although several west-southwestern counties only go through
9 AM, as increasing north-northwest winds should scour out not
only dense fog, but even lighter fog as they move in from west-
to-east.

2) Winter Weather Advisory: Will readily admit that this is
probably a fairly marginal headline, but at least for now, plan to
keep it going for all counties along/north of Interstate 80
through today to cover possible impacts from: 1) continued light
icing from freezing drizzle/rain, although this should be very
minimal...2) The possibility of a quick-hitting band of snow/sleet
that could drop up to around one-half inch in a few spots...3)
Possible blowing snow issues as northwest winds ramp up this
afternoon (although the overnight drizzle/rain has hopefully but
somewhat of a "crust" onto existing snow pack, mitigating its
blowing potential somewhat). Would not be surprised to see at
least parts of this Advisory cancelled before (perhaps well-
before) its current 6 PM expiration time, but will defer these
decision to the next few shifts.

Today's forecast:
Obviously see above for some thoughts on active Advisories. In the
mid-upper levels, the aforementioned, quick-moving low pressure
system takes on a negative-tilt as it tracks across mainly KS,
eventually reaching the southeast IA/IL border area by sunset. At
the same time, the strong surface low currently near our southern
CWA will reach northwest MO by mid-day, and the southeast IA area
by sunset. Precipitation-wise, at the very least, areas of drizzle
(perhaps limited freezing drizzle) will persist most areas this
morning, and for some eastern counties this afternoon before low
clouds finally start scouring out and large-scale subsidence takes
hold from west-to-east. However, besides drizzle/light rain,
various models also suggest that at least a narrow band of snow
(possibly mixed with some sleet) could traverse mainly the
northern half of the CWA today from west-to-east, as we finally
see a narrow zone of mid-level saturation on the back side of the
upper trough axis. Barring some surprises, am not expecting any
snow accumulation to exceed one-half inch in most spots that see
any, but what does fall could blow around pretty good. By mid-
afternoon, the vast majority of the CWA should be precip-free (and
fog-free before then), as precipitation departs east. While we
obviously cannot "ignore" the limited wintry precip issues today,
the overall "big story" for the CWA as a whole will be the strong
northwest wind this afternoon, with several hours of sustained
25-35 MPH/gusts 35-45 MPH likely, and perhaps some brief/isolated
gusts into the 50-55 MPH range. Although surprises have been known
to happen in these kind of setups, am reasonably confident that we
should not need a formal High Wind Warning today (issued for
sustained 40 MPH/severe gusts 58+ MPH), although it could be a
close call in a few places. Although it will still be quite breezy
by sunset, the worst of the winds should occur between Noon-5PM in
most places. Temp-wise, made very little change to highs, with
most Nebraska zones holding fairly steady in the mid-30s, while
areas near-south of the state line are more favored for upper 30s-
low 40s. Finally, cloud-cover wise, while especially the southwest
half of the CWA should see at least some sunshine today, much of
the northeast half will likely remain mostly cloudy as
considerable lower stratocumulus wraps around the backside of the
departing system.

Tonight:
Not nearly as much to talk about here, fortunately, as our area
enters a roughly 48-hour period of quieter weather before the next
weather-maker arrives for next week. In the mid-upper levels, our
flow goes mainly zonal (west-east), as the departing system makes
it to the upper Great Lakes by sunrise Sunday. At least this
evening, it will remain fairly windy, with sustained speeds
gradually decreasing from 20-30 MPH at sunset, to 10-20 MPH by
midnight, and then mainly only 5-15 MPH by sunrise. Despite what
should be mostly clear skies overnight, the steady breezes most of
the night should keep temps from "tanking" too far, and have lows
aimed into the low 20s most areas, but some teens north-northwest.

Sunday daytime:
Compared to today, much quieter/more pleasant, but of course
continued colder-than-average. We remain under benign quasi-zonal
flow aloft, while at the surface, a high pressure axis passes
through as the day goes on. What this mainly means is MUCH lighter
breezes than today, with the morning generally averaging 5-15 MPH
from the northwest, while the afternoon should only average 5-10
MPH as direction becomes more variable and eventually easterly.
While there will be some higher clouds around, skies as a whole
should average partly cloudy. Kept high temps similar to
previous, and a bit cooler than most raw model guidance (mainly to
account for snow cover effects), with a modest range from low-mid
30s north, mid-upper 30s central and upper 30s-low 40s in KS.

.LONG TERM...(Sunday night through Friday)
Issued at 435 AM CST Sat Mar 9 2019

Still looking at dry conditions to start off the long term period
Sunday night, with models remaining in good agreement. At 00Z
Monday, models are showing zonal flow in place across the Central
Plains, with low pressure located over Ontario...and the low
pressure system of more interest for our area located near the
central coast of CA. Through Sunday night, and at least through the
first half of Monday, upper level shortwave ridging develops over
the area...set up between the system shifting into the northeastern
CONUS and the West Coast digging further south. Removed PoPs from
the 12-18Z period Monday, and strongly considered doing the same for
the afternoon hours. The ECMWF the past couple runs have held precip
off until evening, and while the 00Z NAM/GFS backed off some, they
continued to show the potential for some light precip creeping into
far SWrn areas. The 06Z NAM backed off even more, but will hang on
to the small area of 20 PoPs for now, but won't be surprised if the
daytime run of superblend ends up taking them out. Otherwise for
Monday, expecting to see increasing cloud cover through the day.
Winds will remain south-southeasterly, with the CWA set up between
the large departing sfc high and low pressure starting to deepen off
to the west ahead of the main upper low. Speeds look to top out
around 10-15 MPH. No notable changes made to forecast highs, which
range from the upper 30s in the north to lower/mid 40s in the south.

Monday night/Tuesday looks to bring the first round of precipitation
to the region. Through this period, models show the main western
CONUS low pressure system pushing further east, and by 00Z Wed is
near the AZ/Mex border. Out ahead of it, a shortwave disturbance
swings through the region, and aided by increased warm air/moisture
advection, precip is expected to spread from SW to NE across the
CWA. Precipitation type continues to have the potential to be quite
messy, but confidence is pretty low in exactly how it will pan out.
The GFS/ECMWF are on the warmer side of things, with better chances
of liquid being the more predominant type, vs the NAM which is
notably colder and would result in more of a wintry mix. Decided to
stick with what forecast builder produced, which is on the messier
side of things, especially across the northern half of the CWA.
Monday night precip types include freezing rain and sleet north/rain
south, before transitioning to liquid by mid-late morning on
Tuesday. Superblend continued it's warming trend of daytime highs
for Tuesday, with current highs forecast to reach the lower 40s in
the north to near 50 in the south. Winds through Tuesday remain
south-southeasterly, as the main sfc low is still off to the west-
southwest of our CWA, but as it continues to deepen speeds will pick
up a bit...speeds averaging closer to 15 MPH are currently expected.

Tuesday night through Thursday is when the passage of the main upper
low through the region occurs. Overall there hasn't been any
significant change in its path over the past 24 hrs, with models
showing it taking a sharp northward turn Wednesday morning, ending
up over the SWrn KS/OK and TX panhandle area by 18Z Wed (there are
some slight model differences). From there it continues pushing NNE,
moving right over the CWA in the roughly 00Z-09Z Thursday time
frame...getting to the central/eastern IA/MN border by midday
Thursday. The above mentioned warming trend for Tuesday from
Superblend continues Tues night-Wed, and currently don't
freezing/below freezing temps returning then until midnight-ish Wed
night/Thurs AM with the passage of the cold front. Currently have
mid 30s to mid 40s for Tues. Night lows, with mid 40s to mid 50s for
Wed. highs. As a result, outside of a RA/SN mention in the far
north, the precip type CWA-wide Tues night through Wednesday is
rain. Would expect precip to be on the mod-heavy side of things for
a period of time, esp during the day on Wed. That's not the greatest
news considering the notable frost depth (it's 25 in here at the
office) and linger snowpack. Run-off and thus flooding concerns
remain. Also, while currently not in the forecast, will have to
consider throwing a mention of thunder in there depending on model
trends...the 00Z GFS shows the potential for a few hundred J/kg of
MUCAPE nosing in from the south. Expect Wednesday to be a
breezy/windy day. That cold front looks to bring NW winds with
sustained speeds of 25-35 MPH (though also wouldn't be surprised to
trend up in the coming days).

Thursday/Thursday evening, the colder air continues to build into
the area behind the front, resulting in a RA/SN mix over to
eventually all snow. The overall trend of QPF will be going down
with time, as the main upper low continues pushing off to the
northeast. Expect the breezy/wind conditions from Wed to carry over
into Thursday, so it currently looks to be another unpleasant day,
with highs back in the 30s/lower 40s.

The forecast dries out late Thursday night through Friday in the
wake of this system. It'll likely continue to be breezy through at
least the first half of the day, and forecast highs for Friday for
the majority of the CWA are currently in the mid-upper 30s.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Sunday)
Issued at 1113 AM CST Sat Mar 9 2019

Expect conditions to improve from MVFR to IFR as the afternoon
wears into the evening. The main area of precipitation has moved
east of the terminals as the mid level wave pushes through the
region. Winds have dramatically picked up as we are situated in a
tight pressure gradient between a deep surface low over northeast
KS and high pressure in Montana. Winds should remain up into the
evening as it takes a while for the low to push further east. LLWS
might be an issue overnight as winds off the deck remain strong.
For now I have the surface winds strong enough to keep LLWS out
but this will need to be watched by later shifts.

&&

.CLIMATE...
Issued at 435 AM CST Sat Mar 9 2019

..LONGEST STREAK OF AT-OR-BELOW-FREEZING TEMPERATURES IN DECADES
FINALLY ENDS AT GRAND ISLAND AND HASTINGS AIRPORTS!..

- As of early this morning, the temperature at both Grand Island
  and Hastings climbed just above the freezing mark, into the mid-
  30s.

- Remarkably, this was the FIRST TIME SINCE FEB 14TH THAT both
  sites rose above freezing, ending a streak that lasted 22 days!

- At Grand Island, this tied for the 5th-longest streak of
  consecutive days at-or-below freezing, and was the longest in 36
  years, since a 22-day run from Dec. 9-30, 1983. However, of all
  streaks on record that lasted 22 days or longer, this one
  occurred much later in the winter season.

- At Hastings, this tied for the 2nd-longest streak of consecutive
  days at-or-below freezing, and was the longest since the
  record-longest of 30 days from Jan. 23-Feb. 21, 1936.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Pfannkuch
LONG TERM...ADP
AVIATION...Ewald
CLIMATE...Pfannkuch
Hazardous weather outlook, Mar 9, 10:24 AM CST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
1024 AM CST Sat Mar 9 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
101200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1024 AM CST Sat Mar 9 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

The entire outlook area will see strong northwest winds today,
especially this afternoon, with several hours of sustained speeds
25 to 35 MPH, frequent gusts around 40 MPH, and perhaps occasional
gusts of 50 to 55 MPH.

Minor ice jam flooding continues along the Platte River in east-
central Hall County...primarily near the Interstate 80 and
Highway 281 interchange. Please refer to the Flood Advisory for
more details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Monday night through Thursday, a strong, slow-moving storm system
will bring widespread precipitation to the entire outlook area,
with the best chances focused Monday night through Wednesday.
There continues to be some uncertainty with precipitation type. A
wintry mix is possible Monday night into Tuesday morning, mainly
across Nebraska, with rain then becoming the primary
precipitation type through Wednesday. Snow builds in for
Wednesday night and Thursday, but it is too early to determine
amounts. Considering the frozen ground and lingering snow pack,
run off from rain could result in some flooding. An accompanying
cold front will usher in strong northwest winds Wednesday through
Thursday. Sustained speeds around 30 MPH appear likely, along with
higher gusts.

Finally, minor ice jam flooding is expected to continue along the
Platte River in east-central Hall County for several more
days...primarily near the Interstate 80 and Highway 281
interchange. Please refer to the Flood Advisory for more details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight, but please
pass on any reports of possible icing, snow accumulation or wind
damage.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Ewald

In the hours before

Local storm report, Mar 9, 11:45 AM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1145 AM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     NON-TSTM WND GST 2 NNE CAMBRIDGE         40.30N 100.16W
03/09/2019  M54 MPH          FURNAS             NE   MESONET

&&

THIES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Rooks

When
March 9, 12:49 PM CST
Where
Rooks forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

A 58 MPH wind gust was measured by a mesonet located 8 miles north-northeast of Codell.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 806699.